Expert Answers Factual Answers to Your Sexual Health Questions
My boyfriend is on blood pressure medication and can’t get it up. How do I talk to him about it?
Mitchell Tepper, PhD, MPH on September 12, 2011
First, regarding your partner’s sexual dysfunction, it sounds like there could be a number of issues going on. As you noted, blood pressure medications can affect a man’s ability to get an erection. And SSRI medications (often prescribed for depression and other issues) can affect sex drive (libido). Not to mention, age can affect a man’s testosterone levels...another hindrance to having sex, or even wanting to have sex.
Some other issues you didn’t mention – like heart disease, diabetes or even alack of physical activity – can further diminish a man’s ability to get and keep an erection.
As you pointed out, medications like Viagra, Cialis or Levitra might help him get it up…but if he ends up being more open to these possible meds, he should first discuss possible side effects with his doctor. And, although a surgical implant to restore ED is a solution typically reserved for when less invasive treatment are ineffective, some men prefer the reliability of this method and the convenience of not having to take another pill.
Your partner may also benefit from testosterone therapy, if low testosterone is an issue.
Besides medical issues that can cause ED and a low sex drive, some psychological issues can influence sexual functioning, too. For example, depending on your partner’s past relationships and his other prior experiences related to sex, he may have some other issues to work through…perhaps with the help of a counselor or sex therapist.
Couples therapy or counseling may also help you and your partner sort out your different levels of interest in sex…and what to do about it.
So, how can you talk to your partner about his sexual dysfunction? With compassion and sensitivity to his medical and emotional history, I encourage you to share with him all the reasons why sex is important to you in a relationship (emotional intimacy, physical closeness, orgasm, you name it).
From there, once he realizes just how important sex is to you, he’ll hopefully be willing to take a next step (for example, speaking with his doctor and/or a therapist) so that he whatever issues are at the root of his ED can be addressed.
I wish you both the best of luck in achieving a mutually satisfying sex life.
- low T
- aging and male libido
- ED causes
- SSRI sexual dysfunction
- selective serotonin reuptake inhibitors
- hypertension and ED
- low libido and selective serotonin reuptake inhibitors
- low libido and SSRI
- male sexual dysfunction
- SSRI erectile dysfunction
- high blood pressure
- ED treatment
- age and libido
- libido men
- erectile dysfunction
- Selective Serotonin Reuptake Inhibitors
- ED and low testosterone
- sexual problems men
Dr. Tepper directs sexual health education at SexualHealth.com. An AASECT-certified sexuality educator and counselor, his areas of expertise include sexual dysfunctions, sexuality following disability or illness, pleasure and orgasm, relationships, and military and veteran couples' counseling. Dr. Tepper was educated at the University of Pennsylvania and Yale University.